Alert archive / Virginia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 46, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 25, 1997, 3:36 PM EDT for Pittsylvania County, Virginia. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 25, 1997, 3:36 PM EDT (19:36 UTC)
- Expired
- Jun 25, 1997, 4:25 PM EDT
- In force
- 49 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 4:00 PM EDT | Hail 0.75 | Sandy Level, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1212 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 251936 RRA SVRRNK VAC143-252025- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 336 PM EDT WED JUN 25 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 425 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL VIRGINIA ...NORTHERN PITTSYLVANIA COUNTY AT 336 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 26 MILES NORTHEAST OF MARTINSVILLE OR 5 MILES WEST OF PITTSVILLE MOVING EAST AT 15 MPH. SEVERE WEATHER IS EXPECTED TO REACH... PITTSVILLE AROUND 350 PM EDT GRETNA AROUND 415 PM EDT SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. GILLEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:22 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 25, 2:22 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 220 PM EDT WED JUN 25 1997 RECOMMENDATIONS... .CRW...THANKS FOR THE CALL. .WBC AND RDU...NONE. DISCUSSION... SAT LOOP SHWD RAPIDLY DEVELOPING THUNDERSTORMS OVER THE MTNS THIS AFTERNOON. KFCX 88D INDCTD SCT SHOWERS AND THUNDERSTORMS OVER WRN PORTIONS OF SCOPE THIS AFTERNOON. CLUSTER OF TSTMS NOTED OVER CNTRL WV. ADAPT CHART SHWD SFC MOISTURE FLUX CONVG OVER WRN WV. EXPCTD SCT SHWRS AND THUNDERSTORM TO CONTINUE INTO THIS EVENING THEN DIMINISH AFTER SUNSET. MODELS ARE SIMILIAR IN BREAKING DOWN OF THE UPPER RIDGE. THE TIMING OF COLD FRONT DIFERENT DEPENDING ON MODEL OF CHOICE. AVN DEVELOPS A WAVE ALONG FRONT AND SLOWS FRONT DOWN.h ANYHOW... DYNAMICS ARE BETTER THURSDAY....THUS BETTER CHANCES OF SHOWERS AND THUNDERSTORMS. ROA 69/89/66/86 3531 RNK 66/86/64/83 3631 BLF 67/80/62/80 3631 DAN 73/93/68/87 2452 KK
In the hours before
Special weather statement, Jun 25, 11:44 AM EDT, 3 hours 52 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-261200- SPECIAL WEATHER STATEMENT THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1150 AM EDT WED JUN 25 1997 ...SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT... SOUTHWEST WINDS WILL BRING INCREASING MOISTURE AND INSTABILITY TO THE REGION TODAY. WIDELY SCATTERED LATE AFTERNOON THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA... IN FAR SOUTHWESTERN VIRGINIA...AND IN SOUTHERN WEST VIRGINIA. MORE ISOLATED THUNDERSTORMS MAY OCCUR IN THE NEW RIVER VALLEY AREA AND ALONG THE BLUE RIDGE IN VIRGINIA AND NORTH CAROLINA. CONDITIONS ARE NOT EXPECTED TO BECOME UNSTABLE ENOUGH FOR SEVERE THUNDERSTORMS. A FEW OF THE STORMS COULD BECOME STRONG...WITH SMALL HAIL AND STRONG GUSTY WINDS. IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP WILL BE SLOW MOVING...AND WOULD PRODUCE LOCALLY HEAVY DOWNPOURS. SKYWARN SPOTTELR ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. JACKSON/KOSTURA
Special weather statement, Jun 25, 11:50 AM EDT, 3 hours 46 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-261200- SPECIAL WEATHER STATEMENT THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1150 AM EDT WED JUN 25 1997 ...SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT... SOUTHWEST WINDS WILL BRING INCREASING MOISTURE AND INSTABILITY TO THE REGION TODAY. WIDELY SCATTERED LATE AFTERNOON THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA... IN FAR SOUTHWESTERN VIRGINIA...AND IN SOUTHERN WEST VIRGINIA. MORE ISOLATED THUNDERSTORMS MAY OCCUR IN THE NEW RIVER VALLEY AREA AND ALONG THE BLUE RIDGE IN VIRGINIA AND NORTH CAROLINA. CONDITIONS ARE NOT EXPECTED TO BECOME UNSTABLE ENOUGH FOR SEVERE THUNDERSTORMS. A FEW OF THE STORMS COULD BECOME STRONG...WITH SMALL HAIL AND STRONG GUSTY WINDS. IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP WILL BE SLOW MOVING...AND WOULD PRODUCE LOCALLY HEAVY DOWNPOURS. SKYWARN SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. JACKSON/KOSTURA
Local storm report, Jun 25, 3:30 PM EDT, 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT WED JUN 25 1997
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
310 PM REDWOOD VA .75 INCH HAIL
06/25/97 FRANKLIN
DAKLocal storm report, Jun 25, 3:32 PM EDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT WED JUN 25 1997
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
310 PM REDWOOD VA .75 INCH HAIL
06/25/97 FRANKLIN
DAKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 2:50 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 45 min |
| Jun 25, 6:36 PM EDT | Flash Flood Warning | RNK | Carroll | 2 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.